Alert archive / Texas / River Flood Warnings in 2009

River Flood Warning 16, NWS Houston/Galveston, TX

April 18, 2009Harris County, Montgomery County, Texas

NWS Houston/Galveston, TX issued this river flood warning at Apr 18, 2009, 5:21 PM CDT for Harris County, Montgomery County, Texas. It took effect at Apr 20, 2009, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2009, 5:21 PM CDT (22:21 UTC)
In effect from
Apr 20, 2009, 11:00 AM CDT
Expired
Apr 18, 2009, 9:23 PM CDT
In force
Issued by
NWS Houston/Galveston, TX
Flood severity
Minor

Counties Harris County, TX, Montgomery County, TX

The radar

The Houston radar (KHGX), 76 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at Apr 18, 5:08 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 18, 5:08 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
508 PM CDT SAT APR 18 2009

.DISCUSSION...
FORECAST UPDATED AGAIN TO TAKE SOME OF THE NORTHERN COUNTIES OUT OF
THE FLOOD WATCH. THE FLOOD WATCH REMAINS IN EFFECT GENERALLY ALONG AND
SOUTH OF THE I-10 CORRIDOR THROUGH 9 PM. SOME LOCALLY HEAVY RAINFALL
WILL STILL BE POSSIBLE IN THE WATCH AREA THROUGH THE MID EVENING
HOURS. STILL HARD TO BELIEVE SOME OF THE RAINFALL RATES OBSERVED
IN THE AREA DURING THIS AMAZING HEAVY RAINFALL EVENT.  42
&&

.PREV DISCUSSION... /ISSUED 420 PM CDT SAT APR 18 2009/

DISCUSSION...
FORECAST PACKAGE UPDATED FOR THE REMOVAL OF TORNADO WATCH 165. GALVESTON
BAY...CHAMBERS COUNTY...AND ADJACENT WATERS ARE THE ONLY AREAS LEFT
THAT ARE AT RISK FOR SEVERE STORMS. STILL WORKING ON UPDATING THE FLOOD
WATCH PRODUCTS AS WE CONTINUE IN WARNING MODE FOR THE BUCKETS OF RAIN
THAT FELL BETWEEN HOUSTON AND GALVESTON THIS AFTERNOON.  42

PREV DISCUSSION... /ISSUED 323 PM CDT SAT APR 18 2009/

DISCUSSION...
ISSUED A COASTAL FLOOD STATEMENT FOR THE GALVESTON BAY AREA.

MARINE...
VERY STRONG EASTERLY FLOW HAS JACKED TIDES UP TO 2 TO 4.5 FEET
AND HAVE A SHORT DURATION COASTAL FLOOD STATEMENT OUT FOR THIS
EVENT.
45

PREV DISCUSSION... /ISSUED 319 PM CDT SAT APR 18 2009/

DISCUSSION...
THE STRONGEST SHOWERS AND THUNDERSTORMS...SOME PRODUCING EXTREMELY HEAVY
RAINFALL AND SUSTAINED WINDS EASILY REACHING 40 TO 50 MPH...CONTINUE
TO WORK THEIR WAY FURTHER TOWARD THE EAST AND THE COAST WHERE THE BEST
INSTABILITY RESIDES. AMAZINGLY IMPRESSIVE HEAVY RAIN PRODUCING STORMS
ARE BEGIN FED BY STRONG EAST TO SOUTHEAST WINDS...EAGLE POINT AT 2:36
PM HAD SUSTAINED ESE WINDS AT 37 KNOTS. RAINFALL RATES OF AT LEAST 3
TO 4 INCHES PER HOUR HAVE BEEN COMMONPLACE WITH TODAYS STORMS RESULTING
IN SERIOUS FLOODING AS PRECIPITABLE WATER VALUES HAVE TOPPED 2 INCHES
PER GPS MET DATA. PEARLAND RECORDED 1.53 INCHES OF RAIN IN 12 MINUTES
BETWEEN 2:25 PM AND 2:37 PM. FOR NOW...THE FLOOD WATCH FOR THE REMAINING
COUNTIES IS STILL SET TO EXPIRE THIS EVENING. THIS LOOKS TO BE ON TRACK.
THE RISK FOR SEVERE WEATHER HAS DIMINISHED FOR LOCATIONS FURTHER INLAND...AND
WELL ADDRESS THIS AGAIN AROUND THE EXPIRATION TIME FOR TORNADO WATCH
165. THE REST OF THE FORECAST HAS NOT CHANGED. EXPECT A DRIER AIRMASS
TO BEGIN TO FILTER INTO THE AREA THIS EVENING WITH ALL RAINS COMING
TO AN END OVERNIGHT. PATCHY FOG IS POSSIBLE OVERNIGHT AND EARLY TOMORROW
MORNING IF WE CAN GET SKIES TO CLEAR. A DRY NORTHWEST FLOW ALOFT WILL
BRING COOLER NIGHTS AND MILD DAYS TO THE AREA THROUGH MIDWEEK. A RETURN
FLOW SETS UP FOR THE SECOND HALF OF THE WEEK RESULTING IN A WARMING
TREND. AFTER A DRY WEEK...WE COULD SEE SOME STREAMER SHOWER DEVELOPMENT
NEXT WEEKEND.  42

AVIATION...
A CLUSTER OF STRONG STORMS WILL PERSIST OVER HOUSTON AREA TAF
SITES THIS AFTERNOON. HAVE BUMPED WINDS UP IN THE TAFS NEAR
STORMS. MISERABLE FLYING WEATHER EXPECTED WITH CIGS MVFR TO LIFR.
CLEARING CONDITIONS EXPECTED OVER N/NW TAF SITES THIS AFTERNOON.
SKIES WILL BRIEFLY CLEAR TONIGHT BUT WITH ABUNDANT LOW LEVEL
MOISTURE...LIGHT WINDS AND SFC DEW POINTS IN THE LOWER 60S...FEEL
DENSE FOG IS A GOOD BET. VFR CONDITIONS EXPECTED AFTER 15Z SUNDAY.
43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      59  79  50  76  50 /  30  10   0   0   0
HOUSTON (IAH)              63  82  52  77  51 /  70  10   0   0   0
GALVESTON (GLS)            67  78  60  75  59 /  70  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
     WALLER...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...42
AVIATION/MARINE...43
Hazardous weather outlook, Apr 18, 5:01 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
501 PM CDT SAT APR 18 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-191200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
501 PM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH AND COME TO AN END
THIS EVENING AS THE LAST OF UPPER LEVEL DISTURBANCES MOVES ACROSS THE
AREA. IF ADDITIONAL RAINS OCCUR OVER LOCATIONS THAT HAVE ALREADY RECEIVED
HEAVY RAINS SINCE FRIDAY...FLOODING WILL BE POSSIBLE. A FLOOD WATCH
REMAINS IN EFFECT GENERALLY ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR.

A DRIER AIRMASS WILL FILTER INTO THE AREA THIS EVENING AND OVERNIGHT
AND WILL BRING TO AN END THIS WEATHER EVENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, Apr 18, 4:10 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
410 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     FLASH FLOOD      HOUSTON                 29.77N 95.39W
04/18/2009                   HARRIS             TX   TRAINED SPOTTER

            FEEDER ROADS FLOODED AT INTERSTATE 45 AND ALMEDA ROAD.
            PARKING LOTS FLOODED AT ALMEDA MALL AND NEARBY RETAIL
            SHOPS WITH SOME WATER INTO BUILDINGS. NUMEROUS CARS
            STRANDED.

&&

CMM
Local storm report, Apr 18, 4:27 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
427 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLASH FLOOD      DICKINSON               29.45N 95.07W
04/18/2009                   GALVESTON          TX   AMATEUR RADIO

            PEOPLE STRANDED IN CARS. WATER RESCUES ONGOING.

&&

DREILLY
Local storm report, Apr 18, 4:29 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLASH FLOOD      DICKINSON               29.45N 95.07W
04/18/2009                   GALVESTON          TX   AMATEUR RADIO

            PEOPLE STRANDED IN CARS. WATER RESCUES ONGOING ALONG
            ROUTE 646.

&&

DREILLY
Local storm report, Apr 18, 4:40 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
440 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     CLEAR LAKE SHORES       29.55N 95.03W
04/18/2009                   GALVESTON          TX   AMATEUR RADIO

            LARGE TREES DOWNED IN CLEAR LAKE FOREST SUBDIVISION.

&&

DREILLY
Local storm report, Apr 18, 4:43 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
443 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     FLASH FLOOD      WEBSTER                 29.53N 95.12W
04/18/2009                   HARRIS             TX   AMATEUR RADIO

            WATER 14 TO 16 INCHES DEEP PIPERS MEADOW SUBDIVISION

&&

DREILLY
Local storm report, Apr 18, 5:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
520 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     5 NNW EL CAMPO          29.26N 96.31W
04/18/2009                   WHARTON            TX   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR NEW TAITON

&&

DREILLY

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:25 PM CDTRiver Flood WarningHGXJackson, Lavaca3 days
Apr 17, 9:25 PM CDTRiver Flood WarningHGXJackson, Lavaca4 days
Apr 17, 9:25 PM CDTRiver Flood WarningHGXJackson5 days
Apr 17, 11:51 PM CDTSevere Thunderstorm WarningHGXLiberty39 min
Apr 18, 2:37 AM CDTSevere Thunderstorm WarningHGXPolk38 min
Apr 18, 6:41 AM CDTMarine Weather StatementHGX2 hr
Apr 18, 7:39 AM CDTAreal Flood AdvisoryHGXBurleson, Washington3 hr
Apr 18, 9:35 AM CDTSmall Craft AdvisoryHGX9 hr
Apr 18, 9:37 AM CDTTornado WarningHGXGrimes, Madison, Walker23 min
Apr 18, 9:47 AM CDTTornado WarningHGXAustin, Colorado, Washington43 min
Apr 18, 9:54 AM CDTRiver Flood WarningHGXJackson4 days
Apr 18, 10:32 AM CDTTornado WarningHGXWashington28 min
Apr 18, 10:49 AM CDTTornado WarningHGXGrimes, Walker26 min
Apr 18, 10:52 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Washington3 hr
Apr 18, 11:12 AM CDTAreal Flood AdvisoryHGXGrimes, Harris, Montgomery, Waller3 hr
Apr 18, 11:33 AM CDTAreal Flood AdvisoryHGXGrimes, Harris, Montgomery, Waller2 hr
Apr 18, 11:40 AM CDTSevere Thunderstorm WarningHGXWharton50 min
Apr 18, 11:44 AM CDTAreal Flood AdvisoryHGXFort Bend, Wharton2 hr
Apr 18, 12:02 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Wharton43 min
Apr 18, 12:08 PM CDTTornado WarningHGXBrazoria, Fort Bend, Wharton37 min
Apr 18, 12:15 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, San Jacinto45 min
Apr 18, 12:26 PM CDTSpecial Marine WarningHGX64 min
Apr 18, 12:43 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend47 min
Apr 18, 12:46 PM CDTFlash Flood WarningHGXHarris, Montgomery119 min
Apr 18, 1:22 PM CDTFlash Flood WarningHGXBrazoria, Fort Bend, Galveston3 hr
Apr 18, 1:29 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Galveston, Harris46 min
Apr 18, 1:30 PM CDTSevere Thunderstorm WarningHGXFort Bend, Wharton45 min
Apr 18, 1:42 PM CDTFlash Flood WarningHGXChambers, Harris3 hr
Apr 18, 2:02 PM CDTFlash Flood WarningHGXAustin, Colorado, Fort Bend, Wharton3 hr
Apr 18, 2:06 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston, Harris24 min
Apr 18, 2:13 PM CDTSpecial Marine WarningHGX92 min
Apr 18, 3:04 PM CDTRiver Flood WarningHGXAustin, Fort Bend, Wharton55 hr
Apr 18, 3:05 PM CDTSpecial Marine WarningHGX55 min
Apr 18, 3:05 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston, Harris40 min
Apr 18, 3:20 PM CDTCoastal Flood StatementHGXChambers, Galveston3 hr
Apr 18, 3:33 PM CDTSevere Thunderstorm WarningHGXChambers42 min
Apr 18, 3:46 PM CDTTornado WarningHGXBrazoria, Galveston29 min
Apr 18, 4:04 PM CDTTornado WarningHGXGalveston19 min
Apr 18, 4:07 PM CDTRiver Flood WarningHGXGalveston, Harris38 hr
Apr 18, 4:07 PM CDTSpecial Marine WarningHGX53 min
Apr 18, 4:12 PM CDTSevere Thunderstorm WarningHGXGalveston33 min
Apr 18, 4:15 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Galveston, Harris3 hr
Apr 18, 4:19 PM CDTSevere Thunderstorm WarningHGXChambers41 min
Apr 18, 4:23 PM CDTAreal Flood AdvisoryHGXHarris3 hr
Apr 18, 4:24 PM CDTRiver Flood WarningHGXHarris18 hr
Apr 18, 4:24 PM CDTSpecial Marine WarningHGX96 min
Apr 18, 4:46 PM CDTAreal Flood AdvisoryHGXBrazoria3 hr
Apr 18, 4:59 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda, Wharton2 hr
Apr 18, 4:59 PM CDTRiver Flood WarningHGXHarris17 hr
Apr 18, 5:21 PM CDTRiver Flood WarningHGXMontgomery52 hr
Apr 18, 5:21 PM CDTRiver Flood WarningHGXHarris, Liberty17 hr
Apr 18, 5:21 PM CDTRiver Flood WarningHGXMontgomery17 hr
Apr 18, 5:21 PM CDTRiver Flood WarningHGXHarris, Montgomery17 hr
Apr 18, 5:37 PM CDTRiver Flood WarningHGXGalveston, Harris27 hr

Nearby

River Flood Warnings in Texas, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.